Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 391, NWS Dodge City, KS

September 19, 2001Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 19, 2001, 3:14 PM CDT for Grant County, Kearny County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 19, 2001, 3:14 PM CDT (20:14 UTC)
Expired
Sep 19, 2001, 4:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grant County, KS, Kearny County, KS

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:45 PM CDTThunderstorm WindUlysses, KSThe wind damaged irrigation pipes and took down power poles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WUUS53 KDDC 192017
SVRDDC
KSC067-093-192100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT WED SEP 19 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTHWEST KANSAS
  SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 400 PM CDT

* AT 314 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER GRANT COUNTY...OR ABOUT 11 MILES NORTH OF BIG
  BOW...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  RURAL LOCATIONS OF NORTHERN GRANT COUNTY
  RURAL KEARNY COUNTY OF SOUTHERN KEARNY COUNTY

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR

STAY AWAY FROM WINDOWS.

LAT...LON 3780 10154 3767 10153 3760 10108 3785 10109

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:50 AM CDT, 12 hours 24 minutes earlier.

Area forecast discussion, Sep 19, 2:50 AM CDT, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 AM CDT WED SEP 19 2001

FOG AND STRATUS DEVELOPING SINCE ABOUT 05Z UNDER WEAK SFC WINDS
UNDER HIGH. GRANADA PROFILER SHOWING MID LEVEL FLOW VEERING AND
HAVILAND BEGINNING TO HINT TO THIS TREND AS WELL. CHALLENGE SHOULD
BE FOG/CLOUDS THIS MORNING THEN HIGH TEMPS TODAY/THURSDAY.

PROGGED SOUNDING SHOW RAPID LOW/MID LEVEL WARMING TODAY. STRATUS/FOG
SHOULD BURN OFF QUICKLY THIS MORNING. BASED ON 850 TEMP TRENDS...
WILL PROBABLY GO ABOUT A CATEGORY ABOVE NGM MOS FOR HIGHS TODAY.
SOUTH WINDS AND INCREASING DEWPOINTS LOOKING LIKELY FOR
TONIGHT...WILL STAY A LITTLE ABOVE GUIDANCE FOR LOWS.  THEN FOR
THURSDAY...WARM AXIS THROUGH CENTRAL PART OF CWA WITH SFC TROF
DEVELOPING WEST UNDER NORTHWEST FLOW. MODELS BRING FRONT INTO
NORTHERN CWA LATE IN THE AFTERNOON. SHOULD BECOME BREEZY EAST OF
TROF. WILL PROBABLY GO WITH HIGHS AROUND 90 FOR MOST LOCATIONS AND
UPPER 80S NORTH. MOIST AXIS LOOKS TO BE JUST EAST OF CWA BUT WILL
PUT LATE AFTERNOON SMALL POPS FOR P28 AREA FOR TS.

EXTENDED...

LATEST ETA/AVN STILL SHOWING A WEAK COLD FRONT TO PASS THROUGH
THURSDAY NIGHT AS SHORTWAVE SLIDES SOUTHEAST INTO THE GREAT LAKES.
WITH THE POTENTIAL FOR LOW LEVEL MOISTURE RETURNING WILL KEEP
MENTION OF CHC POPS GOING THURSDAY NIGHT.  GIVEN THAT A NORTHWEST
FLOW DEVELOPS ALOFT LATE IN THE WEEK THE MENTION OF CHC POPS THROUGH
SAT STILL LOOK WARRANTED TO COVER ANY WAVE EMBEDDED IN THE FLOW
CROSSING THE PLAINS. UPPER LVL RIDGE THEN BEGINS MOVE EAST INTO THE
PLAINS BY EARLY NEXT WEEK/LATE THIS WEEKEND WHICH SHOULD DELIVER A
WARMUP IN TEMPS MUCH LIKE CURRENT EXTENDED ADVERTISES. AS A RESULT
NO CHANGES PLANNED THIS MORNING.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 085/062 091/057 081 000
GCK 086/061 091/056 082 000
EHA 086/066 092/058 083 000
LBL 086/061 091/058 083 000
HYS 082/062 089/055 081 000
P28 083/064 091/060 082 001

.DDC...NONE.

REITER/BURGERT

In the hours before

Special weather statement, Sep 19, 9:56 AM CDT, 5 hours 18 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-200600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
956 AM CDT WED SEP 19 2001

SPOTTERS ACTIVATION IS NOT LIKELY TODAY OR TONIGHT IN SOUTHWESTERN
KANSAS.

NO THUNDERSTORMS ARE FORECAST THOUGH TONIGHT, AND NO OTHER HAZARDOUS
WEATHER IS EXPECTED.  THE ATMOSPHERE IS RELATIVELY STABLE AND NO
ORGANIZED UPPER LEVEL DISTURBANCES WILL CROSS THE WESTERN KANSAS
THROUGH THURSDAY MORNING.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE
Special weather statement, Sep 19, 9:57 AM CDT, 5 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-200600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO
NATIONAL WEATHER SERVICE DODGE CITY KS
957 AM CDT WED SEP 19 2001

SPOTTERS ACTIVATION IS NOT LIKELY TODAY OR TONIGHT IN SOUTHWESTERN
KANSAS.

NO THUNDERSTORMS ARE FORECAST THOUGH TONIGHT, AND NO OTHER HAZARDOUS
WEATHER IS EXPECTED.  THE ATMOSPHERE IS RELATIVELY STABLE AND NO
ORGANIZED UPPER LEVEL DISTURBANCES WILL CROSS WESTERN KANSAS THROUGH
THURSDAY MORNING.

YOU CAN FIND ADDITIONAL INFORMATION AT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC/

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 3:59 PM CDTSevere Thunderstorm WarningDDCGrant46 min
Sep 19, 4:25 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell50 min
Sep 19, 4:25 PM CDTSevere Thunderstorm WarningDDCSeward50 min
Sep 19, 5:13 PM CDTSevere Thunderstorm WarningDDCSeward62 min
Sep 19, 6:02 PM CDTSevere Thunderstorm WarningDDCMeade58 min
Sep 19, 6:15 PM CDTSevere Thunderstorm WarningDDCSeward30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.